Tag Archives: andrographis plus

Andrographis caused dangerously high blood pressure spikes, and I had to discontinue

It’s been about three weeks since my last post, where I’d shared the success I had with a supplement/medication that my naturopath from Bastyr prescribed. It’s called Andrographis Plus. The “Plus” indicates it isn’t only Andrographis, it’s also Amla and a blend of other herbs. See the images below:

After 22 days on the supplement, I had my first “episode”. All other episodes were the same:

  • Severe headache
  • Severe nausea
  • Severe brain fog
  • Dizziness
  • Double vision
  • High blood pressure

These episodes would last for 60-90 minutes and were debilitating. I would be so nauseous and dizzy that I couldn’t walk around. At first they happened once every three days, but rapidly began to happen every 24 hours, and then twice in a day. My blood pressure is normally 100/60 or 110/70, and has been stable like that my entire adult life. If I have a bad panic attack, it might get to the 140’s/80’s.

During these episodes, my blood pressure was 180’s/90’s. The highest one we caught was 197/94, and we almost took me to the ER. The headache and blood pressure were tightly intertwined. I could always tell when the blood pressure reading would be high by how strongly the headache throbbed.

As I’d been on the Andrographis Plus for three weeks with no issues except feeling awesome, it didn’t occur to me at first that this could be the root of the problem. I thought I had an entirely new problem, which didn’t seem that surprising considering my body appears to be a weird mess of issues all the damn time.

I went to my regular medical doctor, an intelligent, rational person whom I have great respect and fondness for, and explained what was going on. She was obviously concerned and thought it could possibly be POTS. But that didn’t really fit, and then she wondered if it might be a rare pheochromocytoma, an adrenal tumor that can cause episodes of high blood pressure, headache, nausea – basically exactly like what was happening. When I read the symptoms I thought, “Yes! That’s it!”

Continue reading